Alert archive / Oklahoma / River Flood Warnings in 2009

River Flood Warning 24, NWS Tulsa, OK

May 8, 2009Ottawa County, Oklahoma

NWS Tulsa, OK issued this river flood warning at May 8, 2009, 7:55 AM CDT for Ottawa County, Oklahoma. It took effect at May 9, 2009, 8:15 AM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
May 8, 2009, 7:55 AM CDT (12:55 UTC)
In effect from
May 9, 2009, 8:15 AM CDT
Expired
May 13, 2009, 2:32 PM CDT
In force
4 days
Issued by
NWS Tulsa, OK
Flood severity
Moderate

County Ottawa County, OK

The radar

The Tulsa radar (KINX), 100 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neosho River near Commerce (COMO2). The gauge peaked at 18.66 ft at May 12, 2009, 2:00 PM CDT.

actionminormoderate10152005/0805/0905/1005/1105/1205/1305/14
Action stage
14 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07185000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this river flood warning went out at May 8, 4:09 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 8, 4:09 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
409 AM CDT FRI MAY 8 2009

.DISCUSSION...
THE MCS TO OUR NORTH IN KANSAS CONTINUES TO BECOME BETTER
ORGANIZED AND IS BEGINNING TO ACCELERATE TO THE EAST SOUTHEAST. IT
CURRENTLY APPEARS THAT THE BRUNT OF THE ACTIVITY WILL EITHER
REMAIN JUST TO OUR NORTH OR JUST BRUSH THE FAR NORTHEAST PART OF
OUR FORECAST AREA EARLY THIS MORNING BUT WILL KEEP THE FLASH FLOOD
WATCH AS IS IN CASE A SLIGHTLY MORE SOUTHWARD PROPAGATION TO THE
COMPLEX TAKES PLACE OVER THE NEXT FEW HOURS.

AFTERNOON REDEVELOPMENT MAY OCCUR ALONG RESIDUAL OUTFLOW
BOUNDARIES FROM THE MCS OR ALONG THE COLD FRONT THAT WILL BE
DROPPING SOUTH INTO THE AREA. A STRONG CAP WILL STILL NEED TO BE
OVERCOME IN SOUTHEAST OKLAHOMA HOWEVER SO WILL KEEP POPS ON THE
LOW SIDE IN THAT AREA. ANY STORMS THAT DO OCCUR WILL HAVE A HIGH
SEVERE WEATHER POTENTIAL.

THE POTENTIAL EXISTS FOR ANOTHER MCS TONIGHT...MOST LIKELY IN THE
SOUTHERN PART OF OUR FORECAST AREA...BUT IT DOES NOT LOOK LIKE IT
WILL BE AS INTENSE AS THE CURRENT ONE. WHILE SOME LOCALLY HEAVY
RAINFALL MAY OCCUR OVERNIGHT...UNCERTAINTY IN PLACEMENT AND
COVERAGE OF HEAVIER AMOUNTS PRECLUDES THE ISSUANCE OF A FLASH
FLOOD WATCH FOR TONIGHT AT THIS POINT IN TIME.

RAIN CHANCES WILL CONTINUE THROUGH THE WEEKEND AND BEYOND AS AN
UNSETTLED WEATHER PATTERN REMAINS ACROSS THE AREA. THE CHANCES
APPEAR MOST ENHANCED SATURDAY NIGHT AND SUNDAY. A COLD FRONT WILL
SWEEP ACROSS THE AREA DURING THE MIDDLE PART OF NEXT WEEK WITH THE
TIMING OF THE FRONT LOOKING A BIT FASTER THAN PREVIOUS MODEL RUNS
SUGGESTED. THE ECMWF SUGGESTS DRY WEATHER MAY THEN TAKE OVER BY
THE END OF NEXT WEEK AND BEYOND BUT THE GFS DOES NOT AGREE ON THIS
SO WE WILL HAVE TO WAIT AND SEE WHETHER WE WILL GET A CHANCE TO
DRY OUT THEN.

TEMPERATURES ARE TOUGH TODAY AND GUIDANCE NUMBERS LOOK TOUGH TO
BEAT. DID NOT DEVIATE TOO FAR FROM GUIDANCE TEMPERATURES OR POPS
THE NEXT COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   82  55  70  51 /  50  30  30  50
FSM   86  62  73  54 /  50  60  50  70
MLC   86  57  67  54 /  20  60  50  60
BVO   80  54  70  47 /  50  20  20  40
FYV   79  57  68  49 /  50  50  50  60
BYV   79  54  67  47 /  60  40  40  60
MKO   83  56  67  52 /  50  50  50  60
MIO   78  54  69  49 /  60  20  30  50
F10   83  56  67  52 /  40  50  40  50
HHW   87  61  73  57 /  20  60  50  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM FRIDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ067-OKZ068-OKZ069.

AR...FLASH FLOOD WATCH UNTIL 1 PM FRIDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

&&

SHORT TERM...21
LONG TERM....05

PLATE
Hazardous weather outlook, May 8, 5:19 AM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
519 AM CDT FRI MAY 8 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
454 AM CDT FRI MAY 8 2009

...SEVERE THUNDERSTORM WATCH UNTIL NOON FROM ABOUT INTERSTATE 40
NORTH...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
ONSET...AFTER 6 AM.

AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST
        ARKANSAS.

FLASH FLOOD.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA.
ONSET...AFTER 6 AM.

AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST
        ARKANSAS.

HEAVY RAIN.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

DISCUSSION...
A COMPLEX OF SEVERE THUNDERSTORMS IN SOUTHEAST KANSAS EARLY THIS MORNING
WILL CONTINUE TO MOVE OR DEVELOP SOUTHEAST INTO NORTHEASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. THIS COMPLEX IS LIKELY TO PRODUCE LARGE HAIL...
WINDS IN EXCESS OF 60 MILES AN HOUR AND LOCALLY HEAVY ONE HOUR RAINFALL
RATES. THE MOST VULNERABLE AREA WILL BE NORTH AND EAST OF TULSA...ESPECIALLY
IN FAR NORTHEAST OKLAHOMA.  SIGNIFICANT SPEED AND DIRECTIONAL SHEAR AND
LARGE VALUES OF POTENTIAL ENERGY SUGGEST MORE STORMS MAY FORM THIS
AFTERNOON OVER SOUTHEAST OKLAHOMA AS A COLD FRONT MOVES THROUGH.
STORMS THAT DO DEVELOP OVER SOUTHEAST OKLAHOMA MAY POSE A TORNADO THREAT
INTO THE EVENING HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE FRONTAL BOUNDARY WILL BE SOUTH OF OUR AREA INTO EARLY NEXT WEEK.
THIS MEANS CONTINUED THUNDERSTORM POTENTIAL AND THE POSSIBILITY OF
HEAVY RAIN.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
LATEST FORECAST SHOULD BE CLOSELY MONITORED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 8, 6:44 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
644 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     TSTM WND DMG     DEWEY                   36.80N 95.94W
05/08/2009                   WASHINGTON         OK   BROADCAST MEDIA

            LARGE TREE DOWN AND OVER ROAD IN DEWEY

&&

SFP
Local storm report, May 8, 7:51 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
751 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     TSTM WND DMG     MIAMI                   36.87N 94.88W
05/08/2009                   OTTAWA             OK   EMERGENCY MNGR

            REPORTS OF TREES AND POWER LINES DOWN...LARGE LIMBS
            BLOCKING ROADS.

0705 AM     TSTM WND DMG     COMMERCE                36.93N 94.87W
05/08/2009                   OTTAWA             OK   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

&&

NMM

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:56 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Washington49 min
May 8, 6:22 AM CDTSevere Thunderstorm WarningTSACraig, Nowata, Osage, Ottawa, Washington53 min
May 8, 6:45 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Pawnee, Washington25 min
May 8, 6:50 AM CDTSevere Thunderstorm WarningTSACraig, Mayes, Nowata, Rogers, Washington55 min
May 8, 6:59 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa, Rogers61 min
May 8, 7:44 AM CDTSevere Thunderstorm WarningTSADelaware61 min
May 8, 8:17 AM CDTSpecial Weather StatementTSAAdair, Cherokee, Wagoner28 min
May 8, 8:04 AM CDTSevere Thunderstorm WarningTSACarroll, Madison56 min
May 8, 8:51 AM CDTSpecial Weather StatementTSAMadison, Washington39 min
May 8, 9:15 AM CDTAreal Flood AdvisoryTSABenton, Carroll, Madison, Washington60 min
May 8, 9:45 AM CDTSpecial Weather StatementTSAMadison30 min
May 8, 9:56 AM CDTSpecial Weather StatementTSACarroll49 min
May 8, 9:58 AM CDTSevere Thunderstorm WarningTSABenton, Carroll, Madison47 min
May 8, 10:17 AM CDTAreal Flood AdvisoryTSACarroll, Madison, Washington43 min
May 8, 10:45 AM CDTSpecial Weather StatementTSACrawford45 min
May 8, 11:11 AM CDTSpecial Weather StatementTSACrawford, Franklin49 min

Nearby

River Flood Warnings in Oklahoma, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.